Nebraska, 2010

Flash Flooding and Flooding in Nebraska, June 20 to 29, 2010

June 20 to 29, 2010 · NWS OAX · 29 events in 15 counties and zones

Low pressure over southeast Nebraska and a warm front extending east sank slowly south during the evening and overnight hours of June 20th. Thunderstorms developed in the Lincoln area during the early evening of 6/20 and remained nearly stationary for a few hours before slowly building east.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$712,000
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Low pressure over southeast Nebraska and a warm front extending east sank slowly south during the evening and overnight hours of June 20th. Thunderstorms developed in the Lincoln area during the early evening of 6/20 and remained nearly stationary for a few hours before slowly building east. Another area of storms that developed southwest of Lincoln merged with the cells near Lincoln and pushed through southeast Nebraska by late evening. Additional storms that developed early in the evening in central Nebraska spread into northeast Nebraska during the evening and even more thunderstorm activity spread over eastern Nebraska during the overnight hours. The storms produced large hail and very heavy rain which caused some flash flash flooding and creek and river flooding that was aggravated by additional thunderstorms during the next few days. Flood damage from the storms in Nebraska during June was estimated at least at 20 million dollars which did not even include damage to private property or crops. The White House declared a federal disaster for 53 Nebraska counties for June flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 20, 2:47 PM CST, 3 hours 17 minutes earlier.

Area forecast discussion, Jun 20, 2:47 PM CST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
347 PM CDT SUN JUN 20 2010

.DISCUSSION...

...MAIN FORECAST CHALLENGE IS PLACEMENT OF EVENING/OVERNIGHT MCS
ACTIVITY AND RESULTANT QPF...

SCATTERED ELEVATED CONVECTION CONTINUES ALONG A FEW WEAK E-W
BOUNDARIES LOCATED ACROSS EASTERN NEB/SW IA. WIDESPREAD LOW CLOUDS
HAS LEFT AREA QUITE STABLE THIS AFTERNOON SO WE ARE NOT EXPECTING
FURTHER SFC BASED TSTM DEVELOPMENT UNTIL MUCH LATER...MORE ON THAT
BELOW.

CURRENT SUBJECTIVE SFC ANALYSIS SHOWS LOW PRESSURE CENTERED OVR FAR
SOUTHEAST COLORADO WITH MAIN FRONTAL BOUNDARY EXTENDING NORTHEAST
ACROSS WESTERN KANSAS AND ACROSS I-70 CORRIDOR. CONVECTIVE
INITIATION IS ONGOING ALONG THIS FRONT AND WILL CONTINUE TO BE THE
FOCUS FOR TSTM DEVELOPMENT THROUGH THIS AFTERNOON. AS STRONG AND
VEERED LLVL JET BEGINS TO DEVELOP THIS EVENING...STORMS ARE LIKELY
TO PUSH NORTH INTO NEBRASKA AND DEVELOP INTO AN ORGANIZED MCS WITH
WIND AS THE PRIMARY HAZARD ALONG WITH HAIL AND HEAVY RAIN.

SPEAKING OF HEAVY RAIN...WE HAVE SHIFTED THE HEAVIEST QPF SLIGHTLY
FARTHER SOUTH THAN ORIGINALLY FORECAST DUE TO THE INABILITY OF THE
FRONTAL BOUNDARY TO PUSH NORTH AS THE FORECAST MODELS HAVE LED US TO
BELIEVE IN RECENT RUNS. THIS PUTS ABOUT 1-2" ACROSS MUCH OF THE CWA WITH
SOME ISOLATED 3" AMOUNTS LIKELY...ESPECIALLY ACROSS EAST CENTRAL
NEBRASKA AND WEST CENTRAL IOWA. THE UPPER REACHES OF THE ELKHORN
RIVER AND AREAS ALONG THE PLATTE IN EASTERN NEBRASKA CONTINUE TO
RECEDE AS FORECAST. IF OVERNIGHT RAINFALL AMOUNTS OF AN INCH OR SO
WERE TO OCCUR...WE WOULD SEE A SLOWING OF THE RECESSION OF THE FALL.
HOWEVER IF HEAVIER AMOUNTS OF 3 OR MORE INCHES WERE TO
OCCUR...ADDITIONAL RISES COULD OCCUR...AREA WIDE.

TOMORROW WE EXPECT A SIMILAR SET UP...AND WHERE EXACTLY THE SFC
FRONT RESIDES WILL BE KEY ON TSTM INITIATION. MOISTURE WILL REMAIN
IN PLACE WHICH WILL BE SUPPORTIVE OF HEAVY RAIN...MAINLY NOCTURNAL.
WE HAVE ISSUED A FLASH FLOOD WATCH IN EFFECT UNTIL 12Z MONDAY.

HAVE FAIRLY LOW CONFIDENCE WITH THE EXTENDED FORECAST AND BASICALLY
WENT WITH HPC'S GUIDANCE.

&&

.AVIATION...

TAF SITES KOFK/KOMA/KLNK

18Z TAFS

A NEARLY STATIONARY FRONT EXTENDING OVER CNTRL/ERN NEB WILL RESULT
IN ADDITIONAL CONVECTIVE ACTIVITY FOR ALL TERMINALS THRU ABOUT
21/06Z TONIGHT. IT IS POSSIBLE STORMS INVOF KOMA/KLNK MAY PRODUCE
OCCASIONAL GR...BUT HAVE OPTED TO NOT INCLUDE DO TO LACK OF
CONFIDENCE OF EXACTLY WHEN THIS MAY OCCUR. ALSO...IS POSSIBLE THAT
STRONGER +TSRA PASSING THRU MAY PUSH CONDITIONS TO IFR AT TIMES.
THIS NOT INCLUDED IN ANY TAFS EITHER...BUT WILL REEVALUATE FOR
BETTER DETERMINATION OF SPECIFICS AT UPCOMING 21/00Z TAF ISSUANCE.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR NEZ011-012-015>018-
     030>034-042>045-050>053-065>068-078-088>093.

IA...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR IAZ043-055-056-069-
     079-080-090-091.

&&

KERN/DEE
Hazardous weather outlook, Jun 20, 4:32 PM CST, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
532 PM CDT SUN JUN 20 2010

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-211245-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
532 PM CDT SUN JUN 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING ACROSS SOUTHERN
NEBRASKA...WITH STORMS SPREADING ACROSS EASTERN NEBRASKA AND
WESTERN IOWA THROUGH THE OVERNIGHT HOURS. THE PRIMARY THREATS
WILL BE DAMAGING WINDS AND LARGE HAIL...AS WELL AS HEAVY RAIN.
BECAUSE ADDITIONAL HEAVY RAINFALL IS ANTICIPATED THROUGH
TONIGHT...A FLASH FLOOD WATCH IS IN EFFECT FOR THE ENTIRE OUTLOOK
AREA THROUGH MONDAY MORNING.

ANY HEAVY RAIN WILL EXACERBATE FLOODING PROBLEMS ALONG PORTIONS
OF THE ELKHORN...PLATTE...NISHNABOTNA...AND MISSOURI RIVERS AS
WELL AS THEIR TRIBUTARIES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER THE OUTLOOK AREA
MONDAY AND TUESDAY. A STALLED FRONTAL BOUNDARY IN THE REGION THROUGH
TUESDAY WILL CONTINUE TO BRING A CHANCE OF THUNDERSTORMS TO THE AREA.
ALTHOUGH EXACT TIMING AND LOCATION ARE UNCERTAIN AT THIS TIME...DUE
TO FAVORABLE SHEAR AND STRONG INSTABILITY...SOME OF THE STORMS COULD
BE SEVERE MONDAY AND TUESDAY. TYPICALLY THIS WEATHER PATTERN RESULTS
IN STRONG TO SEVERE STORMS IN THE LATE AFTERNOON AND EVENING HOURS...
WHICH EVOLVE INTO CLUSTERS OF STORMS THAT MOVE SLOWLY DURING THE
NIGHT AND PRODUCE HEAVY RAIN.

ONGOING RIVER FLOODING IN THE ELKHORN...PLATTE...NISHNOBOTNA AND
MISSOURI RIVER BASINS COULD BE AGGRAVATED AS A RESULT OF REPEATED
HEAVY RAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS EVENING...PARTICULARLY IN
SOUTHEAST NEBRASKA. ALSO...REPORTS OF HEAVY RAINFALL ACROSS THE
AREA WOULD BE USEFUL.

MAYES

In the hours before

Local storm report, Jun 20, 1:02 PM CST, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
202 PM CDT SUN JUN 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 PM     HAIL             FALLS CITY              40.07N 95.60W
06/20/2010  E0.88 INCH       RICHARDSON         NE   TRAINED SPOTTER

&&

DEE
Local storm report, Jun 20, 1:05 PM CST, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
205 PM CDT SUN JUN 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0203 PM     HAIL             JOHNSON                 40.41N 96.00W
06/20/2010  E0.88 INCH       NEMAHA             NE   EMERGENCY MNGR

&&

DEE
Local storm report, Jun 20, 2:45 PM CST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
345 PM CDT SUN JUN 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1129 AM     TSTM WND GST     WILBER                  40.48N 96.96W
06/20/2010  E62.00 MPH       SALINE             NE   EMERGENCY MNGR

            SEVERAL POWER LINES DOWN, POWER KNOCKED OUT FOR 15
            MINUTES AND SEVERAL STREETS CLOSED DUE TO TREES, SOME AS
            BIG AS 6 INCHES IN DIAMETER

&&

BKERN
Local storm report, Jun 20, 2:46 PM CST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
346 PM CDT SUN JUN 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1126 AM     HAIL             5 NE WILBER             40.53N 96.90W
06/20/2010  E1.00 INCH       LANCASTER          NE   EMERGENCY MNGR

            COVERED THE GROUND. 0.50 INCH RAINFALL IN 10 MINUTES

&&

BKERN
Special weather statement, Jun 20, 3:19 PM CST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
419 PM CDT SUN JUN 20 2010

NEZ091-202200-
NEMAHA NE-
419 PM CDT SUN JUN 20 2010

...SPECIAL WEATHER STATEMENT FOR EASTERN NEMAHA COUNTY UNTIL 500 PM
CDT...

AT 417 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR AUBURN...OR 24 MILES WEST OF TARKIO...
MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PERU...
  7 MILES SOUTH OF AUBURN...
  BROWNVILLE...
  NEMAHA...
  BROWNVILLE STATE RECREATION AREA...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

BOUSTEAD
Special weather statement, Jun 20, 5:37 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
637 PM CDT SUN JUN 20 2010

NEZ053-210015-
SARPY NE-
637 PM CDT SUN JUN 20 2010

...SPECIAL WEATHER STATEMENT FOR SARPY COUNTY UNTIL 715 PM CDT...

AT 634 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES EAST OF ASHLAND...OR 20 MILES SOUTHWEST
OF OMAHA...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  OMAHA...
  GRETNA...
  SPRINGFIELD...
  PAPILLION...
  LA VISTA...
  OFFUTT AFB...
  BELLEVUE...
  COUNCIL BLUFFS...
  CHALCO...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

BOUSTEAD

The radar

The Omaha radar (KOAX), 70 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

13 flood, 10 flash flood, 5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lancaster

When
June 20, 6:04 PM CST
Where
Lancaster County, 2.14 mi NNE of Cobb
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.780, -96.790

Hail, Sarpy

When
June 20, 6:23 PM CST
Where
Sarpy County, 0.86 mi SE of Avery
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.160, -95.920

Hail, Lancaster

When
June 20, 6:45 PM CST to 7:09 PM CST
Where
Lancaster County, 1.71 mi ESE of West Lincoln to 2.91 mi SSW of Davey
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
40.820, -96.690

The first round of Hail up to golf ball to baseball-size fell across Lincoln for a period of 15 to 25 minutes, mostly across the north part of town. Hail of 1 to 2 inches in diameter was reported at 33rd and Holdrege, 27th and Superior and North 1st Streets with the baseball-size hail reported 2 miles north of Lincoln. The hail damaged vehicles and houses in the area including 23 police cruisers that were parked in an uncovered lot near 27th and Holdrege. At least 140 insurance claims of hail damage were received by one insurance firm alone in the Lincoln area as of June 22nd.

Hail, Douglas

When
June 20, 6:52 PM CST
Where
Douglas County, 3.15 mi SSW of Lane
Measured
1 in hail
Reported by
Public
Coordinates
41.206, -96.196

The hail was mostly nickel-size but a few stones up to quarter-size were reported near 180th and Q Streets.

Hail, Lancaster

When
June 20, 7:30 PM CST to 7:42 PM CST
Where
Lancaster County, 0.82 mi ESE of Arrow Arpt to 1.13 mi SW of Waverly
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
40.867, -96.635

A second round of large hail hit mostly northeast Lincoln to the Waverly area with hail up to baseball-size, the largest of which was about a mile north northwest of Havelock and near Waverly. The hail caused some vehicle and house damage in the area.

Flash Flood, Lancaster

When
June 20, 8:09 PM CST to 11:00 PM CST
Where
Lancaster County, 4 mi WNW of Emerald to 2.05 mi S of Davey
Cause
Heavy Rain
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
40.835, -96.894

Rainfall of 2 to 4 inches fell across the Lincoln area during the evening of 6/20. The heavy rain produced flash flooding across several streets in the Lincoln area including 26th and Superior, Arbor and 56th, a few locations along Highway 77 and near 26th and Saltillo.

Flash Flood, Cass

When
June 20, 8:59 PM CST to June 21, 12:00 AM CST
Where
Cass County, 3.24 mi SW of Weeping Water to 1.4 mi SW of Manley
Cause
Heavy Rain
Property damage
$40,000
Reported by
Law Enforcement
Coordinates
40.841, -96.179

Rainfall of 2 to 4 inches fell in several hours during the evening of 6/20 produced flash flooding across numerous county roads including State Spur 13 into Weeping Water and Highway 50 near the spur. Some water also flowed across Highway 75 near Reike Road. Flood waters also spilled into a few homes in the Weeping Water area, and two people were almost trapped when flood waters poured into a basement putting them in neck-deep water before they escaped through a window.

Flash Flood, Boone

When
June 20, 9:15 PM CST to 11:15 PM CST
Where
Boone County, 0.69 mi S of Albion to 5.63 mi NNE of Albion
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
41.690, -98.000

Heavy rain caused Flash flooding across Highway 91 west of Albion and also Highway 14 north of town.

Flash Flood, Madison

When
June 20, 9:15 PM CST to 11:15 PM CST
Where
Madison County, Battle Creek to 3.08 mi E of Battle Creek
Cause
Heavy Rain
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
42.000, -97.600

Heavy rain caused flash flooding across a few roads in the Battle Creek area.

Flash Flood, Otoe

When
June 20, 9:42 PM CST to 11:48 PM CST
Where
Otoe County, 2.02 mi NW of Syracuse to 1.33 mi NNE of Syracuse
Cause
Heavy Rain
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
40.670, -96.208

Heavy rain caused flash flooding across streets in the Syracuse area and also flooded near a trailer park in town causing it to be evacuated when a creek rose 10 feet in a half an hour. The flood waters reached at least one trailer and flooded some vehicles.

Thunderstorm Wind, Burt

When
June 20, 9:45 PM CST
Where
Burt County, Oakland
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
41.830, -96.470

Thunderstorm wind gusts estimated at close to 60 mph broke off most of a mature tree in Oakland which fell on a car destroying it.

Flash Flood, Burt

When
June 20, 10:09 PM CST to June 21, 12:09 AM CST
Where
Burt County, 2.76 mi S of Oakland to 4.31 mi NE of Craig
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
41.790, -96.470

Heavy rain caused flash flooding across Highway 77 and Highway 32 near Oakland.

Flash Flood, Cuming

When
June 20, 10:09 PM CST to June 21, 12:09 AM CST
Where
Cuming County, 1.98 mi NW of West Pt to 0.16 mi W of West Pt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.852, -96.745

Heavy rain caused some flash flooding across streets in the West Point area.

Flash Flood, Stanton

When
June 20, 10:24 PM CST to June 21, 12:24 AM CST
Where
Stanton County, 0.96 mi WNW of Stanton to 1.09 mi NE of Stanton
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
41.954, -97.248

Rainfall of 3.75 inches was measured in the Stanton area during the evening of 6/20, this produced flash flooding across several streets in town.

Flood, Cass

When
June 21, 12:00 AM CST to 6:30 PM CST
Where
Cass County, 2.16 mi WNW of Elmwood to 3.1 mi SSW of Union
Cause
Heavy Rain
Property damage
$500,000
Reported by
Official NWS Observations
Coordinates
40.844, -96.317

Rainfall of 2 to over 4 inches that fell during the evening of 6/20 caused flooding along Weeping Water Creek and most likely many of its tributaries. The flooding caused the evacuations of Weeping Water, Union and Nehawka and shelters were established in each of those towns. Weeping Water Creek at Union crested at a record, almost 33 feet, during the morning of 6/21. Flood stage is 25 feet. The creek at Union was above flood stage from the early morning until early evening hours of 6/21. Many county roads and bridges were flooded in the area as were farmlands near the creek.

Flood, Otoe

When
June 21, 1:30 AM CST to June 22, 12:15 AM CST
Where
Otoe County, 0.65 mi ESE of Talmage to 2.51 mi E of Talmage
Cause
Heavy Rain
Property damage
$2,000
Reported by
Official NWS Observations
Coordinates
40.516, -96.009

Rainfall of 2 to 4 inches that fell during the evening of 6/20 caused flooding along Little Nemaha River and the North Fork of the Little Nemaha River from around Dunbar southeast through the Auburn area. The Little Nemaha near Auburn, just downstream in Nemaha county, crested at almost 27 feet during the evening of 6/21, flood stage is 22 feet. The river near Auburn was above flood stage from the morning of 6/21 until the morning of 6/22. The flooding along the North Fork of the Little Nemaha caused the evacuation of the houses of 11 people in the Dunbar area. County roads and farmland also experienced flooding.

Flood, Nemaha

When
June 21, 2:00 AM CST to June 22, 5:15 AM CST
Where
Nemaha County, 1 mi SE of Auburn to 3.51 mi NW of Brock
Cause
Heavy Rain
Property damage
$5,000
Reported by
Official NWS Observations
Coordinates
40.390, -95.817

Rainfall of 2 to 4 inches that fell during the evening of 6/20 caused flooding along Little Nemaha River in Nemaha county. The river near Auburn crested at almost 27 feet during the evening of 6/21, flood stage is 22 feet. The river near Auburn was above flood stage from the morning of 6/21 until the morning of 6/22. The flooding along the Little Nemaha and tributaries led to the closure of Highways 34 and 75 in the Auburn area and also flooded county roads and agricultural lowlands near the river.

Flash Flood, Lancaster

When
June 21, 5:37 AM CST to 7:44 AM CST
Where
Lancaster County, 1.21 mi SW of Denton to 1.05 mi ENE of Malcolm
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.718, -96.847

A second round of heavy rain producing thunderstorms produced additional flash flooding across parts of Lincoln, especially the north part of town near Interstate 80, near 56th and Arbor Road and 63rd and Fletcher.

Flood, Cass

When
June 21, 6:27 AM CST to June 23, 6:00 PM CST
Where
Cass County, 0.27 mi NNE of South Bend to 2.81 mi NNW of Cullom
Cause
Heavy Rain
Property damage
$5,000
Reported by
Official NWS Observations
Coordinates
41.004, -96.249

Rainfall of 3 to 5 inches on June 20 and 21 combined with additional heavy rains the days following pushed the Platte River at Louisville above its 9 foot flood stage for much of the time period from the morning of the 21st until the evening of 6/23. The river crested around 9.5 feet during the afternoon of 6/21. Mainly bottom lands along the river were affected, although a few county roads and recreation areas were flooded.

Flash Flood, Seward

When
June 21, 6:29 AM CST to 8:29 AM CST
Where
Seward County, 5.22 mi W of Staplehurst to 5.38 mi NNW of Utica
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.970, -97.270

Heavy rain flooded farm fields and some county roads near Lincoln Creek and Branch Oak Road. Wild Cat Creek near 462nd St. and Davey Road north of Utica also flooded. The water eventually caused Lincoln Creek to flood later in the day.

Flood, Butler

When
June 21, 6:30 AM CST to 8:30 PM CST
Where
Butler County, 2.71 mi ENE of Ulysses to 2.46 mi NNE of Ulysses
Cause
Heavy Rain
Property damage
$6,000
Reported by
Official NWS Observations
Coordinates
41.079, -97.169

Rainfall of 2 to 4 inches on 6/20 caused flooding along the Big Blue River from near Surprise to near Ulysses. The river at Surprise crested at close to 8 feet in the afternoon of 6/21, flood stage is 7 feet. The river was above flood stage at Surprise from the morning until the evening of 6/21. The flooding affected mainly farmland near the river but a few county roads were also flooded.

Flood, Cass

When
June 21, 7:30 AM CST to 11:30 PM CST
Where
Cass County, 2 mi SW of Greenwood to 2.48 mi NNE of Greenwood
Cause
Heavy Rain
Property damage
$5,000
Reported by
Official NWS Observations
Coordinates
40.951, -96.459

Heavy rain on June 21st and 22nd caused flooding along Salt Creek from northeast of Lincoln to its confluence with the Platte River northeast of Greenwood. At Greenwood the creek crested at 23.3 feet around noon on the 21st, flood stage is 20 feet. The creek was above flood stage at Greenwood from the morning of the 21st until the late evening of the 21st. Farm fields and county roads near the creek were flooded.

Flood, Saunders

When
June 21, 7:30 AM CST to June 22, 6:30 PM CST
Where
Saunders County, 0.95 mi SW of Ashland to 2.01 mi ENE of Ashland
Cause
Heavy Rain
Property damage
$15,000
Reported by
Official NWS Observations
Coordinates
41.040, -96.393

Heavy rain on June 20th and 21st caused flooding along Salt Creek from northeast of Lincoln to its confluence with the Platte River northeast of Greenwood. At Greenwood the creek crested at 23.3 feet around noon on the 21st, flood stage is 20 feet. The creek was above flood stage at Greenwood from the morning of the 21st until the late evening of the 21st. Farm fields and county roads near the creek were flooded as were some local ball parks. One of the county roads closed because of flood waters forced the closure of a National Guard Camp for a few days because access to the camp was too difficult.

Flood, Saunders

When
June 21, 8:59 AM CST to June 22, 11:15 AM CST
Where
Saunders County, 4.15 mi ENE of Polaks Arpt to 0.89 mi ENE of Ashland
Cause
Heavy Rain
Property damage
$50,000
Reported by
Official NWS Observations
Coordinates
41.044, -96.743

Rainfall of 2 to 4 inches caused Rock Creek and Wahoo Creek to flood in southern Saunders county. At Ceresco the Rock Creek crested at 18 feet during the evening of 6/21, flood stage is 15 feet. Other flooding was observed from around Ashland northwest to near Wahoo along Wahoo Creek and its tributaries. Wahoo Creek crested around 1/2 foot above its 19 foot flood stage at Ithaca during the evening of 6/21 and almost a foot above its 19 foot flood stage at Ashland during the early morning hours of 6/22. The flooding of these creeks or ponding of water in low areas flooded many farm fields and closed many county roads.

Flood, Seward

When
June 21, 12:00 PM CST to June 27, 6:00 PM CST
Where
Seward County, 6.95 mi N of Utica to 5 mi W of Staplehurst
Cause
Heavy Rain
Property damage
$10,000
Reported by
Official NWS Observations
Coordinates
40.980, -97.348

Rainfall of at least 2 to 4 inches on 6/20 and 6/21 and additional rains a few days after that caused prolonged flooding along Lincoln Creek in Seward county. The Creek near Seward crested at a little over 18 feet during the morning of 6/23, flood stage is 15 feet. The creek was above flood stage near Seward from the afternoon of 6/21 until the early evening of 6/27. Flooding of county roads and farmland near the creek was observed.

Flood, Boone

When
June 22, 6:00 AM CST to June 23, 6:00 AM CST
Where
Boone County, 0.55 mi SW of St Edward to 2.68 mi NE of St Edward
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.565, -97.878

Rainfall of 2 to 5 inches that fell from 6/20 through 6/22 caused Beaver Creek to flood around the St. Edward area. Besides flooding farm fields and county roads near the creek, Highway 39 just west of St. Edward was closed for a while.

Flood, Saline

When
June 22, 10:47 PM CST to June 29, 1:00 AM CST
Where
Saline County, 5.29 mi NNW of Crete to 3.12 mi N of Crete
Cause
Heavy Rain
Property damage
$15,000
Reported by
Official NWS Observations
Coordinates
40.695, -97.004

Rainfall of 3 to 5 inches on 6/20 and 6/21 and additional rain the next few days caused the Blue River to flood in Saline County. The river at Crete crested at a little over 22.5 feet around noon CDT on the 26th, flood stage is 18 feet. The river at Crete was above flood stage from around midnight on the 22nd until the early morning of 6/29. Farmland and county roads near the river flooded.

Flood, Saline

When
June 23, 5:30 PM CST to June 25, 9:00 AM CST
Where
Saline County, 2.94 mi NW of Wilber Muni Arpt to 1.57 mi SSW of Wilber Muni Arpt
Cause
Heavy Rain
Property damage
$2,000
Reported by
Official NWS Observations
Coordinates
40.503, -97.016

Heavy rain prior to June 23rd caused Turkey Creek to flood lowlands and a few roads near Wilber. A base camp of a film production crew was wiped out either by Turkey Creek or one of its tributaries. The creek at Wilber was near or a little above its 11 foot flood stage for almost 2 days.

Flood, Saline

When
June 25, 4:00 AM CST to June 27, 4:00 AM CST
Where
Saline County, 3 mi NE of Dorchester to 5.45 mi ENE of Dorchester
Cause
Heavy Rain
Property damage
$2,000
Reported by
Official NWS Observations
Coordinates
40.681, -97.079

Rainfall of 3 to 5 inches on 6/20 and 6/21 and additional rain the next few days eventually caused the West Fork of the Blue River to flood in Saline County. The river near Dorchester crested at a little over 16.5 feet during the evening of 6/26, flood stage is 15 feet. Farmland and county roads near the river flooded.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 232621, 232622, 232625, 233463, 232639, 232595, 232596, 232597, 232598, 232599, 237850, 232601, 232602, 232604, 232657, 237815, 232689, 232605, 232709, 232607, 232666, 232660, 232661, 232664, 232691, 232694, 232676, 237846, 232683.